Alert archive / Montana / Tornado Warnings in 2016

Tornado Warning 5, NWS Billings, MT

August 9, 2016Carter County, Montana

NWS Billings, MT issued this tornado warning at Aug 9, 2016, 6:42 PM MDT for Carter County, Montana. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2016, 6:42 PM MDT (00:42 UTC)
Expired
Aug 9, 2016, 7:45 PM MDT
In force
63 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Carter County, MT

The radar

The Rapid City radar (KUDX), 204 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:45 PM MDTHAIL 1.753 Ene Ridgeway, MT
Aug 9, 6:50 PM MDTTSTM WND GST 6027 Se Ekalaka, MT
Aug 9, 6:50 PM MDTHAIL 2.7527 Se Ekalaka, MT
Aug 9, 6:55 PM MDTHAIL 45 Ne Ridgeway, MTSTORM CHASER REPORTS 4 HAIL WITH PHOTO ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:16 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2188 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

334 
WFUS55 KBYZ 100042
TORBYZ
MTC011-100145-
/O.NEW.KBYZ.TO.W.0005.160810T0042Z-160810T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
642 PM MDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CARTER COUNTY IN SOUTHEASTERN MONTANA...

* UNTIL 745 PM MDT

* AT 641 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 11 MILES NORTHEAST OF RIDGEWAY...OR 22 MILES
  SOUTHEAST OF EKALAKA...MOVING EAST AT 25 MPH.

  HAZARD...TORNADO AND TENNIS BALL SIZE HAIL. 

  SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  RIDGEWAY...MILL IRON...CAPITOL AND BELLTOWER. 

  THIS REPLACES THE WARNING PREVIOUSLY IN EFFECT FOR THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4539 10466 4586 10464 4585 10404 4542 10404
TIME...MOT...LOC 0041Z 270DEG 44KT 4560 10433 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

HOOLEY
2 follow-up statements
129 
WWUS55 KBYZ 100116
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
716 PM MDT TUE AUG 9 2016

MTC011-100145-
/O.CON.KBYZ.TO.W.0005.000000T0000Z-160810T0145Z/
CARTER MT-
716 PM MDT TUE AUG 9 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHEASTERN CARTER COUNTY...
    
AT 714 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR CAMP CROOK...OR 22 MILES WEST OF BUFFALO...MOVING
EAST AT 30 MPH.

HAZARD...TORNADO AND BASEBALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. SPOTTER ALSO REPORTED A FUNNEL
         CLOUD.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE
         IS LIKELY. 

THIS VERY DANGEROUS THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS
OF NORTHEASTERN CARTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4553 10412 4570 10414 4571 10404 4553 10404
TIME...MOT...LOC 0114Z 265DEG 42KT 4563 10400 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

TESAR
376 
WWUS55 KBYZ 100141
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
741 PM MDT TUE AUG 9 2016

MTC011-100151-
/O.EXP.KBYZ.TO.W.0005.000000T0000Z-160810T0145Z/
CARTER MT-
741 PM MDT TUE AUG 9 2016

...THE TORNADO WARNING FOR NORTHEASTERN CARTER COUNTY WILL EXPIRE AT
745 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHEASTERN MONTANA.

LAT...LON 4553 10412 4570 10414 4571 10404 4553 10404
TIME...MOT...LOC 0138Z 270DEG 44KT 4563 10400 

$$

TESAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 9, 4:58 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 9, 4:58 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
458 PM MDT TUE AUG 9 2016

.UPDATE...
Issued another quick update to include severe thunderstorm watch
#436 for Wheatland and Golden Valley counties. TWH

&&

.SHORT TERM...valid for Wed and Thu...

Upper trough across the Pacific NW is the primary weather
influence in the short term period. This feature will induce
synoptic lift across our region as it lifts slowly northeast into
Canada over the next 24 hours. Surface trough is deepening over
 north central Wyoming creating strong southeasterly winds across
our east and bringing low level moisture northward. This is also
creating a well veered wind profile which should help sustain
thunderstorm updrafts this afternoon. Thus, we continue to monitor
for deep convection and potential supercells/severe weather. Meso
scale models suggest we are capped until late afternoon, and
have also trended the highest risk of severe weather a little
further north than earlier, but I still think we could see some
decent cell development in our east, and possibly even over the
central zones around Hardin and Billings if moisture advection
responds soon. Latest short range ensemble guidance suggests a
few rounds of convection firing as series of weak impluses eject
through our area ahead of the main upper trough.

Any convection will eventually drift northeast overnight.
Atmosphere does not look nearly as unstable for Wednesday. So
adjusted PoPs closer to the higher terrain. We should be in a
cooler air mass for Wednesday.

We will likely stay on the cooler side of normal for Thursday as
well as broader upper trough axis slides across the region. This
will produce a somewhat unstable NW flow on its backside by
Thursday evening. Kept PoPs generally along and near the higher
terrain...but did allow for some drift out into the plains
Thursday night as suggested by some models with weak wave sliding
down front range in NW flow aloft. BT

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Models are in good agreement through the extended. Friday will
see a northwest flow aloft across the forecast area as Thursdays
weak upper level disturbance moves across North Dakota. Conditions
will continue to be somewhat unstable Friday resulting in a
continued slight chance for a shower or thunderstorm. Precipital
waters will be around 0.75-1.0" mainly across our central and east
areas so thunderstorms will have the potential to be wet.

High pressure ridging builds over the forecast area Saturday and
Sunday. This will result in rising heights with temperatures
warming back into the 90s by Sunday. Precipital waters begin to
decrease, especially across the western areas. As a result, shower
and thunderstorm chances will decrease considerably Saturday and
Sunday so we will be keeping the weekend dry at this time.

A predominately zonal flow aloft will be over the forecast area
Monday and Tuesday of next week. Models do show a weak upper level
wave moving across the forecast area Monday. Another cold front
will move through on Monday as well bringing a returned northwest
surface wind. Models do not show too much precipitation with the
disturbance aloft nor the front but there could be an isolated
shower/thunderstorm. However, for now, we will leave Monday and
Tuesday dry. Temperatures will be slightly below normal Friday and
Saturday before above normal readings return Sunday through
Tuesday. Hooley
&&

.AVIATION...

Scattered showers and thunderstorms will develop today continuing
through this evening. Some thunderstorms could be severe
containing large hail and wind gusts around 60kts. The main threat
for severe thunderstorms will be along and east of a KBIL-KSHR
line. A cold front will move across the forecast area late tonight
into Wednesday morning shifting winds to the northwest and being
gusty at times. Otherwise, VFR conditions will prevail through
tonight. Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 060/083 056/083 058/083 057/085 059/093 062/091 061/092
    21/U    12/T    22/T    21/U    11/U    11/U    11/U
LVM 049/080 048/081 048/083 049/087 051/092 052/091 051/092
    21/U    12/T    22/T    21/U    10/U    00/U    11/U
HDN 060/085 053/085 055/085 058/087 058/095 060/094 059/095
    31/U    12/T    22/T    21/U    11/U    11/U    11/U
MLS 062/087 058/085 058/084 060/086 060/094 063/094 062/093
    41/U    11/U    12/T    21/U    10/U    11/U    11/U
4BQ 061/088 058/086 058/085 057/086 060/095 063/095 061/093
    31/U    22/W    12/T    21/U    11/U    11/U    11/U
BHK 060/085 056/083 055/081 056/082 056/090 058/091 058/089
    41/B    21/U    12/T    21/U    11/U    11/U    11/U
SHR 056/087 052/084 052/084 053/086 053/093 055/093 056/093
    12/T    22/T    23/T    21/B    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 436 in effect until midnight MDT
      tonight FOR ZONES 28-42-63-68.
     Severe Thunderstorm Watch 435 in effect until 11 PM MDT this
      evening FOR ZONES 32-33-36-37.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Aug 9, 3:40 AM MDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
340 AM MDT TUE AUG 9 2016

MTZ030>033-036>038-057-058-092345-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
340 AM MDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND SOUTHEAST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. A FEW STORMS COULD BE STRONG TO SEVERE...WITH
DAMAGING WIND GUSTS THE MAIN THREAT. ISOLATED LARGE HAIL AND BRIEF
HEAVY RAIN ARE ALSO POSSIBLE. CONDITIONS CONDUCIVE FOR AN ISOLATED
TORNADO WILL EXIST OVER FALLON AND CARTER COUNTIES. THOSE WITH
OUTDOOR PLANS SHOULD KEEP A CLOSE EYE ON THE SKY THIS AFTERNOON
AND SEEK SHELTER QUICKLY SHOULD STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 3:21 PM MDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MDT TUE AUG 9 2016

MTZ036-092215-
POWDER RIVER MT-
321 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27
MILES SOUTH OF ASHLAND...OR 37 MILES SOUTHWEST OF BROADUS...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SONNETTE AND OTTER.

LAT...LON 4510 10606 4519 10627 4551 10613 4557 10593
      4527 10554
TIME...MOT...LOC 2119Z 211DEG 28KT 4522 10611

HOOLEY
Special weather statement, Aug 9, 4:25 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
425 PM MDT TUE AUG 9 2016

MTZ037-092330-
CARTER MT-
425 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALZADA...OR 36 MILES NORTHWEST OF BELLE FOURCHE...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALZADA AND ALBION.

LAT...LON 4500 10472 4540 10404 4500 10404
TIME...MOT...LOC 2225Z 239DEG 28KT 4497 10446

TESAR
Local storm report, Aug 9, 4:40 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
440 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             10 W BROADUS            45.44N 105.63W
08/09/2016  M1.00 INCH       POWDER RIVER       MT   COCORAHS

&&

VLS
Local storm report, Aug 9, 5:11 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
511 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             BROADUS                 45.44N 105.41W
08/09/2016  M1.50 INCH       POWDER RIVER       MT   CO-OP OBSERVER

0450 PM     HAIL             4 ENE BROADUS           45.44N 105.34W
08/09/2016  M1.00 INCH       POWDER RIVER       MT   COCORAHS

0445 PM     HAIL             BROADUS                 45.44N 105.41W
08/09/2016  M1.75 INCH       POWDER RIVER       MT   CO-OP OBSERVER

0435 PM     HAIL             ALZADA                  45.03N 104.41W
08/09/2016  M0.50 INCH       CARTER             MT   TRAINED SPOTTER

&&

VLS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:34 PM MDTSpecial Weather StatementBYZFallon56 min
Aug 9, 8:20 PM MDTSpecial Weather StatementBYZStillwater55 min
Aug 9, 9:06 PM MDTSpecial Weather StatementBYZFallon39 min
Aug 9, 9:43 PM MDTSevere Thunderstorm WarningBYZFallon25 min
Aug 9, 11:37 PM MDTSpecial Weather StatementBYZRosebud23 min
Aug 10, 1:00 AM MDTSpecial Weather StatementBYZPrairie30 min

Nearby

Tornado Warnings in Montana, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.